Alert archive / Texas / High Wind Warnings in 2009

High Wind Warning 6, NWS Amarillo, TX

April 9, 200910 counties in Texas

NWS Amarillo, TX issued this high wind warning at Apr 9, 2009, 4:16 AM CDT for 10 counties in Texas. It was in force for 15 hr. 8 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 9, 2009, 4:16 AM CDT (09:16 UTC)
Expired
Apr 9, 2009, 7:00 PM CDT
In force
15 hr
Issued by
NWS Amarillo, TX

Counties Armstrong County, TX, Carson County, TX, Collingsworth County, TX, Deaf Smith County, TX, Donley County, TX, Gray County, TX, Oldham County, TX, Potter County, TX, Randall County, TX, Wheeler County, TX

The radar

The Amarillo radar (KAMA), 30 km from the middle of the area, began a volume at 09:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 9, 12:40 PM CDTNON-TSTM WND GST 595 Ene Hereford, TX
Apr 9, 12:41 PM CDTNON-TSTM WND GST 596 Ene Amarillo, TX
Apr 9, 12:50 PM CDTNON-TSTM WND GST 602 E Pampa, TX
Apr 9, 1:03 PM CDTNON-TSTM WND GST 636 Ene Amarillo, TXA 25 SQUARE FOOT SECTION OF THE ROOF WAS BLOWN OFF THE NEARBY FAA BUILDING.
Apr 9, 1:14 PM CDTNON-TSTM WND DMG1 W Amarillo, TXLOST POWER...FENCES DOWN
Apr 9, 1:16 PM CDTNON-TSTM WND DMGAlanreed, TXTRAINED SPOTTER AT THE REST STOP ON INTERSTATE 40 AT ALANREED REPORTED SIXTY TWO TO SIXTY FIVE MPH WINDS ALONG WITH ONE QUARTER MILE VISIBILITY IN BLOWING DUST AND SMALL TREES BENDING COMPLETELY OVER.
Apr 9, 1:20 PM CDTNON-TSTM WND GST 671 E Mclean, TX
Apr 9, 2:50 PM CDTNON-TSTM WND GST 602 Wsw Clarendon, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 9.3 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2009-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2009-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5609 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS74 KAMA 090916
NPWAMA

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE AMARILLO TX
416 AM CDT THU APR 9 2009

TXZ011>020-091730-
/O.UPG.KAMA.HW.A.0002.090409T1500Z-090410T0000Z/
/O.NEW.KAMA.HW.W.0006.090409T0916Z-090410T0000Z/
OLDHAM-POTTER-CARSON-GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-
DONLEY-COLLINGSWORTH-
INCLUDING THE CITIES OF...VEGA...AMARILLO...PANHANDLE...
WHITE DEER...PAMPA...SHAMROCK...WHEELER...HEREFORD...CANYON...
CLAUDE...CLARENDON...WELLINGTON
416 AM CDT THU APR 9 2009

...HIGH WIND WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR THE
SOUTHERN TEXAS PANHANDLE. THE HIGH WIND WATCH IS NO LONGER IN EFFECT.

STRONG WEST TO NORTHWEST WINDS OF 35 TO 45 MILES AN HOUR WITH GUSTS
TO AROUND 60 MILES AN HOUR WILL BE COMMON THROUGH EARLY THIS EVENING AS
A POWERFUL STORM SYSTEM MOVES ACROSS THE CENTRAL PLAINS. THESE STRONG
WINDS WILL CREATE AREAS OF BLOWING DUST WHICH WILL REDUCE VISIBILITIES
AT TIMES...RESULTING IN HAZARDOUS TRAVEL CONDITIONS. WINDS ARE
EXPECTED TO DECREASE DURING THE EVENING HOURS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

DRIVERS OF CAMPERS...TRAILERS...AND OTHER HIGH PROFILE VEHICLES SUCH
AS TRACTOR TRAILERS MAY WANT TO CONSIDER DELAYING TRAVEL...ESPECIALLY ACROSS
THE SOUTHERN TEXAS PANHANDLE UNTIL TONIGHT WHEN THE WINDS ARE EXPECTED
TO DECREASE.

&&

$$

OKZ001-TXZ001-002-006>010-091730-
/O.NEW.KAMA.WI.Y.0013.090409T0916Z-090410T0000Z/
CIMARRON-DALLAM-SHERMAN-HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-
INCLUDING THE CITIES OF...BOISE CITY...KEYES...DALHART...
STRATFORD...HARTLEY...CHANNING...DUMAS...BORGER...MIAMI...
CANADIAN
416 AM CDT THU APR 9 2009

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR THE
WESTERN OKLAHOMA PANHANDLE AND MOST OF THE NORTHERN TEXAS PANHANDLE.

WEST TO NORTHWEST WINDS OF 30 TO 35 MILES AN HOUR WITH GUSTS TO
AROUND 55 MILES AN HOUR WILL BE COMMON THROUGH EARLY THIS EVENING AS
A POWERFUL STORM SYSTEM MOVES ACROSS THE CENTRAL PLAINS. THESE WINDS MAY
CREATE AREAS OF BLOWING DUST WHICH COULD REDUCE VISIBILITIES AT
TIMES...RESULTING IN HAZARDOUS TRAVEL CONDITIONS. WINDS ARE EXPECTED
TO DECREASE DURING THE EVENING HOURS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

GOEHRING
1 follow-up statement
000 
WWUS74 KAMA 091723
NPWAMA

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE AMARILLO TX
1223 PM CDT THU APR 9 2009

TXZ011>020-100000-
/O.CON.KAMA.HW.W.0006.000000T0000Z-090410T0000Z/
OLDHAM-POTTER-CARSON-GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-
DONLEY-COLLINGSWORTH-
INCLUDING THE CITIES OF...VEGA...AMARILLO...PANHANDLE...
WHITE DEER...PAMPA...SHAMROCK...WHEELER...HEREFORD...CANYON...
CLAUDE...CLARENDON...WELLINGTON
1223 PM CDT THU APR 9 2009

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS
EVENING...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS
EVENING FOR THE SOUTHERN TEXAS PANHANDLE.

STRONG WEST TO NORTHWEST WINDS OF 35 TO 45 MILES AN HOUR WITH
GUSTS TO AROUND 60 MILES AN HOUR WILL BE COMMON THROUGH EARLY
THIS EVENING AS A POWERFUL STORM SYSTEM MOVES ACROSS THE SOUTHERN
PLAINS. THESE STRONG WINDS WILL CREATE AREAS OF BLOWING DUST WHICH
WILL REDUCE VISIBILITIES AS LOW AS ONE HALF A MILE AT TIMES...
RESULTING IN HAZARDOUS TRAVEL CONDITIONS. WINDS ARE EXPECTED TO
DECREASE DURING THE EVENING HOURS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

STRONG GUSTY WINDS WILL MAKE TRAVEL DIFFICULT...ESPECIALLY IF YOU
ARE DRIVING A HIGH PROFILE VEHICLE. MOTORISTS SHOULD USE EXTREME
CAUTION. PEOPLE AT HOME SHOULD SECURE ANY LOOSE OUTDOOR ITEMS SUCH AS
GARBAGE CANS AND LAWN FURNITURE. STAY ALERT FOR THE POSSIBILITY OF
FALLING TREE LIMBS AND DOWNED POWER LINES.

&&

$$

OKZ001-TXZ001-002-006>010-100000-
/O.CON.KAMA.WI.Y.0013.000000T0000Z-090410T0000Z/
CIMARRON-DALLAM-SHERMAN-HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-
INCLUDING THE CITIES OF...BOISE CITY...KEYES...DALHART...
STRATFORD...HARTLEY...CHANNING...DUMAS...BORGER...MIAMI...
CANADIAN
1223 PM CDT THU APR 9 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR THE
WESTERN OKLAHOMA PANHANDLE AND MOST OF THE NORTHERN TEXAS PANHANDLE.

WEST TO NORTHWEST WINDS OF 30 TO 40 MILES AN HOUR WITH GUSTS TO AROUND
55 MILES AN HOUR WILL BE COMMON THROUGH EARLY THIS EVENING AS A
POWERFUL STORM SYSTEM MOVES ACROSS THE SOUTHERN PLAINS. THESE WINDS MAY
CREATE AREAS OF BLOWING DUST WHICH COULD REDUCE VISIBILITIES AS LOW
AS ONE MILE AT TIMES...RESULTING IN HAZARDOUS TRAVEL CONDITIONS.
WINDS ARE EXPECTED TO DECREASE DURING THE EVENING HOURS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

MOTORISTS SHOULD EXERCISE CAUTION WHILE DRIVING...AND SHOULD BE ALERT
TO SUDDEN GUSTS OF WIND WHICH MAY CAUSE YOU TO LOSE CONTROL OF YOUR
VEHICLE. BOATERS SHOULD AVOID THE OPEN WATERS. STAY CLOSE TO SHORE
OR AROUND PROTECTED AREAS.

&&

$$

NUNEZ

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this high wind warning went out at Apr 9, 3:36 AM CDT, 40 minutes earlier.

Area forecast discussion, Apr 9, 3:36 AM CDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
336 AM CDT THU APR 9 2009

.DISCUSSION...
SURFACE LOW PRESSURE SYSTEM OVER SOUTHEAST COLORADO NEAR LHX
WILL CONTINUE TO INTENSIFY AS IT MOVES EAST SOUTHEAST ACROSS THE
OKLAHOMA PANHANDLE AND NORTHEAST TEXAS PANHANDLE TODAY. THE PRESSURE
GRADIENT WILL INCREASE...ESPECIALLY ACROSS THE SOUTHERN TEXAS
PANHANDLE WHERE A HIGH WIND WARNING IS IN EFFECT. UPPER LEVEL TROUGH
EXTENDING SOUTHWARD INTO NEW MEXICO FROM A LOW OVER SOUTHERN WYOMING
WILL SWING ACROSS THE PANHANDLES THIS AFTERNOON. CLOUDS SHOULD ALSO
DECREASE THIS MORNING. STRONG WINDS JUST OFF THE SURFACE AS PER THE
TCUN5 PROFILER SHOULD BE MIXED DOWN GIVEN THE SUNSHINE TODAY AND THE
DOWNWARD MOTION IN ASSOCIATION WITH THE UPPER TROUGH AS IT
SWINGS THROUGH.  A STRONG COLD FRONT WILL ALSO PUSH THROUGH THE
PANHANDLES LATER THIS AFTERNOON AND GUSTY WINDS MAY ALSO BE FOUND
WITH ITS PASSAGE AS WELL. IF THAT WASN/T ENOUGH...DRY AIR WILL
SPREAD ACROSS MUCH OF THE PANHANDLES TO THE WEST AND SOUTH OF
THE SURFACE LOW TRACK AS A DEVELOPING DRYLINE RACES ACROSS THE
REGION. THEREFORE...FIRE WEATHER CONDITIONS WILL BE CRITICAL FOR
MUCH OF THE AREA AS WELL. BLOWING DUST WILL ONCE AGAIN BE AN
ISSUE IN SOME SPOTS...SO WILL MENTION THIS IN THE FORECAST. SOME RAIN
SHOWERS WILL ALSO BE POSSIBLE IN THE NORTH AS THE UPPER LEVEL TROUGH
MOVES THROUGH AND THIS INTERACTS WITHE THE LIFT AND MOISTURE THAT THE
COLD FRONT WILL BRING.

COLD FRONT WILL BE THROUGH THE PANHANDLES BY EARLY EVENING AND
WINDS SHOULD DECREASE AS SURFACE HIGH PRESSURE BUILDS IN.

OUR EYES THEN TURN TOWARD THE UPPER LEVEL STORM SYSTEM THAT WILL
APPROACH THE PANHANDLES FROM THE SOUTHWEST FOR THE WEEKEND.
MODELS ARE NOT IN COMPLETE AGREEMENT ON THE TIMING OF THIS NEXT
SYSTEM.  BUT IF YOU TAKE AN AVERAGE...IT LOOKS LIKE THE BEST
CHANCE OF SHOWERS AND THUNDERSTORMS FOR THE PANHANDLES WILL BE
FROM SATURDAY AFTERNOON THROUGH EARLY EASTER MORNING. AGAIN...
SOME OF THESE STORMS MAY BE SEVERE THIS WEEKEND GIVEN THE
MOISTURE RETURN AND THE STRONG DYNAMICS FROM THE UPPER LOW.

THE PANHANDLES THEN DRY OUT THROUGH THE BEGINNING OF NEXT WEEK.
THERE COULD BE ANOTHER STORM SYSTEM APPROACHING THE AREA BY EARLY
WEDNESDAY...BUT THE CURRENT MODEL RUNS DO NOT AGREE ON THE TRACK
OF THIS SYSTEM...SO WILL KEEP THE FORECAST DRY FOR NOW WITH THE
UNCERTAINTY THAT EXISTS.

&&

.FIRE WEATHER...
STRONG DOWNSLOPING WINDS WILL BE THE STORY FOR MUCH OF THE
PANHANDLES TODAY. THESE STRONG WINDS WILL BRING DRY AIR WITH
THEM AND THIS WILL RESULT IN A CRITICAL FIRE WEATHER SITUATION.
COLD FRONT MOVES THROUGH THE PANHANDLES BY EVENING...SO
RELATIVE HUMIDITIES SHOULD RECOVER. RAIN IS THEN EXPECTED OVER
THE EASTER WEEKEND...SO FIRE WEATHER CONCERNS SHOULD BE LOWER.

THANKS FOR THE COORDINATION ABQ.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                72  36  57  38  55 /  10   5   0  10  30
BEAVER OK                  68  33  55  37  58 /  30   5   0   5  30
BOISE CITY OK              68  33  57  35  54 /  20   5   0  10  30
BORGER TX                  72  39  59  39  57 /  10   5   0  10  30
BOYS RANCH TX              72  38  60  40  58 /  10   5   0  10  30
CANYON TX                  72  36  58  40  57 /   5   5   0  10  30
CLARENDON TX               75  40  59  39  58 /  10   5   0  10  40
DALHART TX                 69  35  56  36  55 /  10   5   0  10  30
GUYMON OK                  67  34  60  39  59 /  20   5   0  10  30
HEREFORD TX                74  34  60  40  56 /   5   5   0  10  30
LIPSCOMB TX                73  35  57  38  60 /  20   5   0   5  40
PAMPA TX                   72  37  57  37  56 /  10   5   0  10  30
SHAMROCK TX                77  41  61  39  63 /  10   5   0   5  40
WELLINGTON TX              80  42  63  39  62 /  10   5   0  10  40

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...HIGH WIND WARNING UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...DEAF SMITH...
     DONLEY...GRAY...OLDHAM...POTTER...RANDALL...WHEELER.

     RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...DALLAM...DEAF
     SMITH...DONLEY...GRAY...HARTLEY...HEMPHILL...HUTCHINSON...
     MOORE...OLDHAM...POTTER...RANDALL...ROBERTS...SHERMAN...
     WHEELER.

     WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: DALLAM...HARTLEY...HEMPHILL...HUTCHINSON...MOORE...
     ROBERTS...SHERMAN.

OK...RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: CIMARRON.

     WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: CIMARRON.

&&

14/15
Hazardous weather outlook, Apr 8, 9:30 PM CDT, 6 hours 46 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
930 PM CDT WED APR 8 2009

OKZ001>003-TXZ001>020-091100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
930 PM CDT WED APR 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

A TIGHT PRESSURE GRADIENT BEHIND A SURFACE TROUGH OF LOW PRESSURE
WHICH WILL MOVE ACROSS THE SOUTHERN TEXAS PANHANDLE THURSDAY WILL
RESULT IN STRONG WEST WINDS OF 30 TO 40 MPH WITH GUSTS TO AS HIGH AS
60 MPH. AS A RESULT...A HIGH WIND WATCH HAS BEEN ISSUED FOR THE
SOUTHERN TEXAS PANHANDLE FROM THURSDAY MORNING THROUGH EARLY THURSDAY
EVENING.

THE COMBINATION OF STRONG WEST TO NORTHWEST WINDS OF 30 TO 40 MPH
WITH HIGHER GUSTS...AND FORECAST MINIMUM RELATIVE HUMIDITIES BELOW
15 PERCENT MAY RESULT IN CRITICAL FIRE WEATHER CONDITIONS ACROSS THE
SOUTHERN TEXAS PANHANDLE ON THURSDAY. AS A RESULT...A FIRE WEATHER
WATCH IS IN EFFECT FOR THIS AREA FROM THURSDAY MORNING THROUGH EARLY
THURSDAY EVENING. ELSEWHERE...ELEVATED FIRE WEATHER CONDITIONS WILL
BE POSSIBLE ON THURSDAY.

IN ADDITION...THERE IS A SLIGHT CHANCE TO CHANCE OF THUNDERSTORMS
SATURDAY THROUGH SUNDAY NIGHT ACROSS ALL OF THE OKLAHOMA AND TEXAS
PANHANDLES AS A STRONG UPPER LEVEL LOW PRESSURE SYSTEM MOVES ACROSS
THE AREA. A FEW STORMS THAT FORM MAY APPROACH SEVERE LEVELS...WITH
MARGINALLY SEVERE HAIL AND STRONG GUSTY WINDS THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

ANDRADE

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 3:43 AM CDTRed Flag WarningAMAArmstrong, Carson, Collingsworth, Dallam, Deaf Smith, Donley and 11 more16 hr
Apr 9, 4:16 AM CDTWind AdvisoryAMADallam, Hartley, Hemphill, Hutchinson, Moore, Roberts and 1 more15 hr

Nearby

High Wind Warnings in Texas, 2009Every high wind warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.